Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Jan 21, 2018, 3:25 AM CST for 20 counties in Texas. It took effect at Jan 21, 2018, 12:00 PM CST. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 2018, 3:25 AM CST (09:25 UTC)
- In effect from
- Jan 21, 2018, 12:00 PM CST
- Expired
- Jan 21, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Lubbock, TX
Counties Briscoe County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 43 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 12:20 PM CST | NON-TSTM WND GST 59 | 1 N O''Donnell, TX | MEASURED BY WEST TEXAS MESONET STATION. SUSTAINED SPEEDS 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4075 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WWUS84 KLUB 210925 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 325 AM CST Sun Jan 21 2018 TXZ021>023-027-211030- /O.CAN.KLUB.FW.A.0002.180121T1800Z-180122T0000Z/ Parmer-Castro-Swisher-Bailey- 325 AM CST Sun Jan 21 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR THE EXTREME SOUTHWESTERN PANHANDLE... The National Weather Service in Lubbock has cancelled the Fire Weather Watch. A long period of elevated fire weather conditions are expected to develop today as 20 foot winds of 25 to 35 mph will develop. However, with cooler air moving into the area today, relative humidity is only expected to fall to near 20 percent this afternoon. $$ TXZ024>026-028>044-212200- /O.UPG.KLUB.FW.A.0002.180121T1800Z-180122T0000Z/ /O.NEW.KLUB.FW.W.0002.180121T1800Z-180122T0000Z/ Briscoe-Hall-Childress-Lamb-Hale-Floyd-Motley-Cottle-Cochran- Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent- Stonewall- 325 AM CST Sun Jan 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR THE ROLLING PLAINS...THE SOUTH PLAINS...AND THE EXTREME SOUTHEASTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Humidity...10 to 15 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
2 follow-up statements
422 WWUS84 KLUB 212048 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 248 PM CST Sun Jan 21 2018 TXZ024>026-030>032-037-038-220000- /O.NEW.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/ /O.CON.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/ Briscoe-Hall-Childress-Floyd-Motley-Cottle-Dickens-King- 248 PM CST Sun Jan 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE ROLLING PLAINS...THE SOUTH PLAINS...AND THE EXTREME SOUTHEASTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Fire Weather Watch, which is in effect from Monday morning through Monday afternoon. * Wind...Westerly at 25 to 30 mph at the 20 foot level Sunday afternoon. Northwest at 20 to 25 mph on Monday afternoon. * Humidity...10 to 15 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. && $$ TXZ028-029-033>036-039>044-220000- /O.CON.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/ Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza- Kent-Stonewall- 248 PM CST Sun Jan 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... * Wind...Westerly at 25 to 30 mph at the 20 foot level. * Humidity...10 to 15 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$ TXZ023-220000- /O.NEW.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/ Swisher- 248 PM CST Sun Jan 21 2018 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE EXTREME SOUTH-CENTRAL TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Fire Weather Watch, which is in effect from Monday morning through Monday afternoon. * Wind...Northwest at 20 to 25 mph at the 20 foot level. * Humidity...10 to 15 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. && $$
333 WWUS84 KLUB 220013 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 613 PM CST Sun Jan 21 2018 TXZ024>026-030>032-037-038-221200- /O.EXP.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/ /O.CON.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/ Briscoe-Hall-Childress-Floyd-Motley-Cottle-Dickens-King- 613 PM CST Sun Jan 21 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE ROLLING PLAINS...THE SOUTH PLAINS...AND THE EXTREME SOUTHEASTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Fire Weather Watch, which is in effect from Monday morning through Monday afternoon. * Wind...Northwest at 20 to 25 mph on Monday afternoon. * Humidity...10 to 15 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. && $$ TXZ028-029-033>036-039>044-220115- /O.EXP.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/ Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza- Kent-Stonewall- 613 PM CST Sun Jan 21 2018 ...RED FLAG WARNING HAS EXPIRED FOR THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... Elevated fire weather conditions will continue through this evening ahead of a cold front that will gradually shift winds to the northwest. $$ TXZ023-221200- /O.CON.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/ Swisher- 613 PM CST Sun Jan 21 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE EXTREME SOUTH-CENTRAL TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... * Wind...Northwest at 20 to 25 mph Monday afternoon. * Humidity...10 to 15 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 21, 3:08 AM CST, 17 minutes earlier.
Area forecast discussion, Jan 21, 3:08 AM CST, 17 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 308 AM CST Sun Jan 21 2018 .DISCUSSION... Today's wind event remains on track with a mid to upper level low progged to move over southeastern Colorado and western Kansas today while the surface low tracks across the Texas Panhandle. The resulting tight surface pressure gradient and mid level height gradient will be the drivers of the event supported by 45-55 kts mid level winds being mixed to the surface. Maybe the biggest concern regarding warning vs advisory is how efficient the mixing will be with some models suggesting that the air mass may remain too stable to maximize mixing. Maybe the best chance to maximize momentum transport will come across areas to the northwest of Lubbock late this afternoon. Would also like to see MOS wind speed values a little higher, i.e., over 35 kts rather than between 30 and 35 kts. Still, the positives favoring at least some areas on the Caprock meeting high wind criteria outweigh the negatives and will upgrade the watch to a warning. The eastern of half of the forecast area will find it harder to reach criteria and will run with a wind advisory for those areas. Fire weather is the other concern this morning and is addressed in the section below. Monday will see the Kansas storm system move to northern Missouri. Surface pressure gradients will remain a bit tight across the area, especially early in the day and across the northeastern third of the forecast area. We are not anticipating them as strong as advisory criteria, but the possibility exists. Otherwise the forecast continues to look like a quiet one. After a period of low amplitude ridging to our west midweek an upper trough is progged to develop across the western CONUS with breezy south to southwest winds returning to the forecast area. && .FIRE WEATHER... Critical fire weather still on track for today with only the far southwestern Panhandle likely to remain in the elevated category thanks to higher RH due to lower temperatures. Will upgrade the watch to a warning for all but four counties in the northwestern part of the forecast area. Moving into Monday, some gusty winds are likely at least through the morning across the far southeastern Panhandle as the storm system responsible for today's strong winds moves away from the area. Wind speeds may drop off before RH falls to or below 15 percent, so a period of elevated, if not critical, fire weather will be possible across that part of the area Monday afternoon if wind speeds decrease slower than currently expected. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM CST this evening for TXZ024>026-028>044. Wind Advisory from 11 AM this morning to 6 PM CST this evening for TXZ024>026-030>032-036>038-042>044. High Wind Warning from 11 AM this morning to 6 PM CST this evening for TXZ021>023-027>029-033>035-039>041. && 07
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:16 AM CST | High Wind Warning | LUB | Bailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more | 15 hr |
| Jan 21, 3:16 AM CST | Wind Advisory | LUB | Briscoe, Childress, Cottle, Crosby, Dickens, Floyd and 6 more | 15 hr |
| Jan 21, 2:48 PM CST | Fire Weather Watch | LUB | Briscoe, Childress, Cottle, Dickens, Floyd, Hall and 3 more | 24 hr |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.